Is Your Medication Contributing to Hearing Loss?

Hearing loss commonly affects older adults because it progresses slowly with age. The majority of people suffering from this condition are aged 65 years to 75 years. Other than age, factors like long-term exposure to loud noise, ototoxic medications, and illnesses also increase the risk of developing hearing loss problems and worsen the condition. Ototoxic drugs are medications that are toxic to your hearing function. Understanding the role that medicines play in contributing to your hearing loss is essential in preventing further hearing damage. Once you identify the medications that cause your hearing loss progression, you can consult your doctor to change them to safer options.

You can experience symptoms due to ototoxic medications, including tinnitus, problems with balance and coordination, and reduced ability to hear conversations. These symptoms can be caused by medications like gentamicin, aspirin, naproxen, ibuprofen, neomycin, quinine, loop diuretics, and chemotherapy medications like cisplatin.

Hearing Loss From Medications

Hearing loss caused by ototoxic medications develops at a fast rate, unlike hearing loss due to aging. Some of these medications cause temporary hearing loss, while others can permanently damage the ears causing permanent hearing loss. Your hearing usually returns when you stop taking medications known to cause temporary hearing loss. Such medications are safer to take compared to those that cause permanent ear damage. Medicines that cause permanent damage to the inner ear should be taken for a short period if no alternatives are available. They should be avoided in patients with any degree of hearing loss because they will worsen the condition. Similarly, a greater degree of hearing loss is bound to occur if you take more than one ototoxic medications. For example, a patient with a heart problem taking furosemide, to reduce the blood pressure and aspirin for blood thinning is more likely to experience hearing loss than a patient who is only on furosemide.

Ototoxic Medications

These drugs are categorized into two types; drugs causing permanent hearing damage and those causing temporary damage. Drugs that cause permanent hearing loss affect the inner ear. Aminoglycoside medications are the most common medications that cause permanent hearing loss. However, their effects are more significant in people who also have kidney-related problems. These drugs include gentamicin, neomycin, and streptomycin. Cancer drugs like cisplatin, carboplatin, bleomycin, and cyclophosphamide also cause permanent ear damage.

Drugs that cause temporary hearing loss cause symptoms like tinnitus when taken in large doses. They include aspirin, loop diuretics like furosemide, and quinine. Hearing-related side effects of these medications occur as soon as you stop taking the drugs.

Our clinic addresses any issues related to hearing loss, such as the causes, symptoms, and management. If you need more information on how medications affect your hearing, contact our offices today. We aim at improving the hearing health of all our clients by addressing all their questions.